AstraZeneca ChAdOx1–19 vaccine 13 April

TGA

The Vaccine Safety Investigation Group (VSIG), a panel of expert advisors to the Therapeutic Goods Administration (TGA) met yesterday evening and has concluded that a recently reported case of thrombosis with thrombocytopenia is likely to be linked to vaccination. This is the second Australian report of a case of thrombosis with thrombocytopenia following the AstraZeneca COVID-19 vaccine. The case occurred in a woman in her 40s who was vaccinated in Western Australia. The person remains in hospital receiving treatment and is in a stable condition.

The VSIG meeting reviewed the case in detail, and assessed the case using an internationally accepted method to rate the level of certainty of a link between the event and vaccine. The panel included medical experts in vaccine safety, infectious diseases, haematology, immunology, neurology, public health and vaccine confidence, and a consumer representative.

The panel concluded that the case is similar to cases seen in Europe and the United Kingdom of a rare clotting disorder, referred to as ‘thrombosis with thrombocytopenia syndrome’ (TTS), because it included significant venous thrombosis (blood clots in the veins), thrombocytopenia (low blood platelet count) and blood test results consistent with other cases of TTS (notably, elevated D-dimer and antibodies to platelet factor 4). Diagnosis was complicated by some ambiguous imaging findings and the need to run additional confirmatory blood tests.

There have been about 700,000 doses of AstraZeneca COVID-19 vaccine administered in Australia to date, so while numbers are small, two cases of the thrombosis with thrombocytopenia syndrome equates to a frequency of 1 in 350,000. The UK regulator, the Medicines and healthcare products Regulatory Agency has concluded from its review of cases reported in the UK that the overall risk of these rare blood clots was approximately 1 in 250,000 who receive the vaccine.

The TGA is carefully reviewing all Australian reports of blood clots following the AstraZeneca vaccine, and are requesting further information from reporters where needed, to identify any further possible cases of TTS to better characterise this potential risk.

People who have received COVID-19 vaccines should be aware of the common side effects, which include fever, sore muscles, tiredness and headache. These usually start within 24 hours of vaccination and last for 1-2 days. These side effects are expected and are not of concern unless severe or persistent. The reports of these rare clotting complications have occurred later (between day 4 and 20 after vaccination) and have generally been severe, requiring hospitalisation.

Consumers should seek immediate medical attention if, a few days after vaccination, they develop symptoms such:

  • as a severe or persistent headache or blurred vision
  • shortness of breath, chest pain, leg swelling or persistent abdominal pain
  • unusual skin bruising and/or pinpoint round spots beyond the site of injection.

Information for health professionals about recognising and managing possible cases of TTS is available in a recent ATAGI statement.

The TGA encourages health professionals and consumers to report suspected side effects following immunisation with COVID-19 vaccines. Every report is valuable and contributes to our safety monitoring. Further information about how to report suspected side effects to a COVID-19 vaccine is available on our website.

/Public Release. This material comes from the originating organization and may be of a point-in-time nature, edited for clarity, style and length. View in full here.